Nebraska, 2023

Hail in Nebraska, May 7, 2023

May 7, 2023 · NWS LBF · 2 events in 1 county or zone

Thunderstorms formed near a stalled out frontal boundary, located in the central Sandhills midday May 7th. Storms initially fired over Hooker County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms formed near a stalled out frontal boundary, located in the central Sandhills midday May 7th. Storms initially fired over Hooker County. As they tracked east, they became severe over Blaine County during the mid afternoon hours. Hail up to quarter size was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 7, 12:57 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, May 7, 12:57 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
157 PM CDT Sun May 7 2023

...Aviation Update...

.SYNOPSIS...
Issued at 334 AM CDT Sun May 7 2023

Key Messages:

- Severe weather concerns continue today and perhaps Monday night
  and Tuesday.

- Strong winds aloft are expected today through Thursday and this
  combined with moisture and instability may present persistent
  day to day severe weather concerns.

- Concern is growing for active weather Tuesday through Thursday
  with the approach of a deep upper level low pressure system.

&&

.SHORT TERM...(Today through Monday)
Issued at 334 AM CDT Sun May 7 2023

A belt of strong 40 to 50 kt 500mb westerlies will remain overhead
through Monday providing ample shear for severe storm development
today. The prospect of severe weather Monday is somewhat uncertain.
The better rain chance appears to be Monday night.

It is becoming clear a disturbance moving through srn NV/swrn UT
will be the forcing for post frontal severe storms across swrn
Nebraska and ncntl Nebraska today. There will be a eastward moving
surge of dry air across wrn Nebraska which should limit storm
coverage in that area.

The early morning thunderstorm activity across ncntl/swrn Nebraska
is the short wave which will shove a weak 850mb cold front into srn
Nebraska this morning. Moisture should pool behind this front with
PWAT increasing to 0.75-near 1.0 inch. Lapse rates will be steep and
the best guess on a shear calculation is around 50 kts which is
strong. For this reason and the modest QPF and instability shown by
the CAMS, POPs are limited to 30-40 percent. The primary severe
weather threat north of the front would appear to be large hail.
South of the front, the HRRR clearly indicates a wind damage hazard.

Timing...the CAMs suggest 19z-21z for lift-off across the srn
Panhandle/Palmer Divide and this start time would probably result in
the storm activity moving east of the ncntl Nebraska by 01z-03z this
evening.

Monday...the NAMnest suggests a storm cluster will form 21z-00z
across ncntl Nebraska. Meanwhile, the GFS suggests afternoon
destabilization will occur across wrn Nebraska. An isolated POP is
in place Monday afternoon across much of wrn and ncntl Nebraska. The
severe weather concern, if there is one, would be across ncntl
Nebraska where deeper moisture will be in place.

.LONG TERM...(Monday night through Saturday)
Issued at 334 AM CDT Sun May 7 2023

There is little change in the extended forecast philosophy this
morning. Two upper level lows off the coast of British Columbia
and now, Oregon, will drop south with the BC low pivoting through
the cntl Rockies and then, through Nebraska Thursday.

Thunderstorm chances are in place Monday night through Friday for
this system and the previous forecast suggested active, potentially
severe weather conditions could develop Monday night through
Thursday. SPC day 3 suggested the cntl/nrn high plains for severe
weather but there is significant uncertainty in the location of this
activity. In fact, the 84hr NAM12 and 60hr NAMnest suggest strong
storms across swrn Nebraska Monday night and Tuesday. These storms,
if they form, would be operating in a 35-45kt 500mb jet and PWAT
will increase to near 1 inch.

An increase in moisture and winds aloft are expected Wednesday and
Thursday with the approach of the upper low and this would likely
present additional strong or severe storm chances plus the threat of
heavy rainfall as moisture transport becomes strong as shown by the
GFS 305K theta-e sfc and the day 4 WPC excessive rainfall outlook
highlighting the Panhandle. Thus, the forecast continues chance to
likely POPs and concern is growing for active weather Tuesday
through Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 151 PM CDT Sun May 7 2023

Lower ceilings have lifted over north central Nebraska and VFR
should prevail going forward. Some risk for +TSRA this afternoon
across the Sandhills and southwest Nebraska. Confidence is high
enough that have included in the KLBF TAF.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CDC
SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Taylor
Hazardous weather outlook, May 7, 9:27 AM CST, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1027 AM CDT Sun May 7 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-081530-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1027 AM CDT Sun May 7 2023 /927 AM MDT Sun May 7 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Today and tonight.

Severe thunderstorms are possible this afternoon and early this
evening, generally affecting southwest Nebraska. The hazards are
large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Weather conditions across western and north central Nebraska are
expected to remain favorable for severe weather Monday through
Thursday. This would include the potential for excessive rainfall
which could produce flooding in some areas. The details of this
hazardous weather will become clearer with later forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Taylor

In the hours before

Local storm report, May 7, 9:31 AM CST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1031 AM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     HAIL             SARGENT                 41.64N 99.37W
05/07/2023  E1.00 INCH       CUSTER             NE   PUBLIC

            TIME AND HAIL SIZE ESTIMATED.

&&

SHAWN.JACOBS
Local storm report, May 7, 9:37 AM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1037 AM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     HAIL             SARGENT                 41.64N 99.37W
05/07/2023  E1.00 INCH       CUSTER             NE   PUBLIC

            TIME AND HAIL SIZE ESTIMATED.

&&

SHAWN.JACOBS
Special weather statement, May 7, 11:31 AM CST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service North Platte NE
1131 AM MDT Sun May 7 2023

NEZ024-071815-
Hooker NE-
1131 AM MDT Sun May 7 2023

...A strong thunderstorm will impact portions of northwestern Hooker
County through 1215 PM MDT...

At 1131 AM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Whitman, or 18 miles southwest of Mullen. This
storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hecla.

This includes Highway 2 between mile markers 173 and 178.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4184 10119 4184 10142 4202 10142 4205 10116
TIME...MOT...LOC 1731Z 174DEG 3KT 4191 10134

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Taylor
Special weather statement, May 7, 12:22 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service North Platte NE
122 PM CDT Sun May 7 2023

NEZ024-025-036-071915-
Hooker NE-McPherson NE-Thomas NE-
122 PM CDT Sun May 7 2023

...A strong thunderstorm will impact portions of southeastern Hooker,
northeastern McPherson and southwestern Thomas Counties through 215
PM CDT/115 PM MDT/...

At 122 PM CDT/1222 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles south of Mullen, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Highway 97 crossing the Dismal River and Shimmons Lake.

This includes Highway 97 between mile markers 44 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4181 10114 4197 10104 4189 10063 4164 10077
TIME...MOT...LOC 1822Z 292DEG 12KT 4187 10101

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Taylor
Special weather statement, May 7, 1:24 PM CST, 46 minutes before
Special Weather Statement
National Weather Service North Platte NE
224 PM CDT Sun May 7 2023

NEZ025-026-037-038-072015-
Custer NE-Blaine NE-Thomas NE-Logan NE-
224 PM CDT Sun May 7 2023

...A strong thunderstorm will impact portions of northeastern Logan,
northwestern Custer, southwestern Blaine and southeastern Thomas
Counties through 315 PM CDT...

At 223 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Thedford, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Highway 83 crossing The Dismal River and Brown Lake.

This includes Highway 83 between mile markers 126 and 143.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4175 10068 4192 10059 4182 10013 4157 10026
TIME...MOT...LOC 1923Z 292DEG 15KT 4181 10055

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Taylor

The radar

The North Platte radar (KLNX), 39 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Blaine

When
May 7, 2:10 PM CST
Where
Blaine County, 2.92 mi SW of Dunning
Measured
1.25 in hail
Property damage
$1,000
Reported by
Public
Coordinates
41.790, -100.160

Pea to walnut sized hail covered the ground at this location. Tree damage was also reported at this location.

Hail, Blaine

When
May 7, 2:20 PM CST
Where
Blaine County, 1.24 mi NE of Dunning
Measured
1 in hail
Reported by
Public
Coordinates
41.830, -100.100

Marble to quarter sized hail covered the ground. Time estimated from radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099679, 1099680.